MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR DYSPLASIA DRILL 3.2MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR DYSPLASIA DRILL 3.2MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90127619
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during set up for a thr surgery the device tip was found chipped.There was no delay nor injury reported.A s&n backup device was available during surgery.
 
Additional Manufacturer Narrative
A bhr dysplasia drill was received for inspection (part number 90127619, batch 01105838).It was reported that during set up for a thr surgery the device tip was found chipped.There was no delay nor injury reported.A s&n backup device was available during surgery.A review of the complaint history for the bhr dysplasia drill was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.The production records were reviewed for the devices reportedly involved in this incident.The released instrument involved met manufacturing specifications at the time of production.Visual inspection was carried out on the instrument.It was noted that the drill has snapped.The majority of the drill is missing and cannot function.A functional evaluation could not be performed as tip of part is broken.It should be noted that the bhr surgical technique states "examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage".Based on the available information and returned instrument a probable cause of the snapped drill may be misuse due to excessive force.If additional information becomes available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.The instrument will be retained at aurora.

Brand Name
BHR DYSPLASIA DRILL 3.2MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key10982859
Report Number3005975929-2020-00492
Device Sequence Number4241536
Product Code NXT
UDI-Device Identifier03596010533562
UDI-Public03596010533562
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90127619
Device Catalogue Number90127619
Device Lot Number01105838
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/16/2020
Supplement Date Received by Manufacturer03/05/2021
Initial Report FDA Received Date12/10/2020
Supplement Report FDA Received Date03/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1